Medically reviewed by:
Dr. Kimberly Langdon, M.D.
SA Content Team
Understanding Hydrocodone Abuse
Hydrocodone is an opioid painkiller that is often abused by people who want to experience the intense euphoria caused by taking the medication when one is not in pain. Taking larger than prescribed doses, or using the drug without a prescription is considered Hydrocodone abuse. This type of abuse can easily lead to addiction, as well as severe and sometimes deadly side effects. If you or someone you love has become addicted to hydrocodone, it is time to seek professional help.
Hydrocodone is prescribed for severe pain, and can also be found in combination products with other medications (e.g. acetaminophen, ibuprofen), which are also used to treat pain. In some cases, hydrocodone can be found in combination with other medications to treat cough, as it also acts as an antitussive.
Hydrocodone abuse is prevalent, making it one of the most abused drugs on the market. Many people are able to obtain hydrocodone because it is prescribed under so many different brand names and is available almost everywhere. As a result of its high availability, abuse of hydrocodone is common amongst all populations. Those who begin taking the drug are advised to be very careful with their medication and to never:
- Take doses greater than prescribed
- Use it more often than prescribed
- Use it in a different way than prescribed (i.e., crushing, snorting)
- Give or sell the medication to anyone else
Signs and Symptoms of Hydrocodone Abuse
When opioid drugs are taken, they attach to the opioid receptors in the brain and body. This allows the medication to minimize the user’s perception of pain. Opioids also cause drowsiness and relaxation. These effects are common with standard hydrocodone use, but when abused in larger doses, this drug may cause the user to experience:
- Respiratory depression
- Ischuria (the inability to completely empty the bladder)
Most individuals who take the drug will experience some level of sedation, which is why it is dangerous for anyone (even someone taking hydrocodone as prescribed) to drive or participate in other activities requiring immense concentration while on this medication. Hydrocodone abusers tend to become extremely sedated and relaxed on the drug, often experiencing intense euphoric feelings that they will soon start to crave.
Dangers of Hydrocodone Abuse
Hydrocodone was changed to a Schedule II substance under the Controlled Substances Act in 2014 as a response to its rampant misuse. Many side effects can occur when hydrocodone is abused, and this abuse is associated with a number of dangerous outcomes. Some of the most likely consequences include:
Respiratory depression and death
Even just one large dose of hydrocodone can lead to serious respiratory depression, coma, and death. Abusing any opioid drug carries this risk, and individuals who abuse hydrocodone consistently put themselves in real danger of suffering this consequence, especially if they take hydrocodone in conjunction with benzodiazepines or alcohol.
If a person is able to receive treatment in time, their overdose may not be deadly, but they may sustain brain damage due to a lack of oxygen reaching the brain. This can lead to difficulty regulating behavior, making decisions, and coping with stressful situations.
Dependence and withdrawal
It is common for long-term opioid users to become dependent on hydrocodone, even without abusing the drug, but those who misuse it will become dependent more quickly and experience more intense withdrawal symptoms. Withdrawal from hydrocodone can produce flu-like symptoms and can also be extremely painful, which is why some people keep abusing these drugs even when they no longer wish to do so.
A small proportion of individuals experience hallucinations and severe agitation after taking large doses of hydrocodone or during withdrawal. It is impossible to predict who will experience this frightening syndrome.
Long-term gastrointestinal issues
Hydrocodone abuse slows down the body as well as the brain, causing a person to experience constipation. As many abusers of the drug ignore this to continue getting their “fix”, long-term gastrointestinal issues can accumulate.
It is very common for hydrocodone to be combined with acetaminophen, and individuals often abuse these combination drugs. Long-term abuse of acetaminophen in large doses can easily lead to liver damage.
Hydrocodone is believed to be safer to abuse than heroin or other illicit drugs because it is a prescription drug. However, this medication causes a number of extremely dangerous effects when taken in ways other than prescribed, including tolerance and addiction, which can lead individuals to take larger doses, and put themselves at risk of overdose.
Signs of a Hydrocodone Overdose
Opioids such as hydrocodone can make people feel relaxed and or “high”, which causes some people to take it recreationally. It is crucial for healthcare providers to recognize the signs and symptoms, and management of hydrocodone overdose to assure good patient outcomes. The signs and symptoms of hydrocodone overdose may include shallow and decreased breathing, decreased heart rate, hypotension, constricted pupils, diaphoresis, cyanosis, and loss of consciousness.
The treatment of a hydrocodone overdose is with an opioid antagonist such as naloxone. If hydrocodone overdose is suspected, appropriate airway management is indicated for apnea or severe respiratory depression. Call 911 immediately, and let them know hydrocodone was consumed, as well as the dosage. Stay with the individual until help arrives, and follow any first aid instructions from the operator.
Hydrocodone addiction can set in quickly when a person is misusing this opioid. The consistent abuse of opioids changes the way the brain works so it can no longer derive pleasure from anything without taking the drug. Over time, an individual will abuse more and more in an effort to combat tolerance and stave off withdrawal symptoms.
But the problems don’t stop there. Many individuals have reported turning to heroin in order to combat the tolerance they experienced after long-term prescription painkiller abuse. This transition often occurs because heroin is actually cheaper, and easier to get hold of than prescription opioids. Heroin abuse will only make an individual’s experience with opioid addiction more dangerous and more challenging to overcome, which is why professional treatment is necessary.
Hydrocodone Addiction Treatment
Prescription opioid addiction can be treated safely and effectively with professional rehabilitation. The commonly used treatment options are derived from heroin addiction treatment and include:
- Methadone: a synthetic opioid that minimizes withdrawal symptoms, reduces cravings, and helps stabilize patients by blocking the opioid receptors in the brain without producing euphoria
- Buprenorphine: a partial opioid agonist that works similarly to methadone. Buprenorphine is usually more suitable for those with less severe dependencies, but it is also less susceptible to abuse than methadone, which is why one can obtain a take-home prescription for it from a doctor’s office
- Naltrexone: an opioid antagonist that works by blocking the intoxicating effects of opioids
- Cognitive-behavioral therapy: a program where patients learn new life skills and how to cope with issues like stress, triggers, and cravings
- Contingency management: a program where patients are given rewards each time they pass a drug test
- Group therapy: a program where patients are able to relate to and support other individuals dealing with the same issues in addiction recovery
With professional addiction treatment, hydrocodone abuse can end and a new life in recovery can begin.